Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 182, NWS Raleigh, NC

August 12, 2017Edgecombe County, Nash County, Wilson County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Aug 12, 2017, 4:36 PM EDT for Edgecombe County, Nash County, Wilson County, North Carolina. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2017, 4:36 PM EDT (20:36 UTC)
Expired
Aug 12, 2017, 5:30 PM EDT
In force
54 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Edgecombe County, NC, Nash County, NC, Wilson County, NC

The radar

The Raleigh/Durham radar (KRAX), 86 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.6 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2017-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1741 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2017-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1741 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
728 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted.

992 
WUUS52 KRAH 122036
SVRRAH
NCC065-127-195-122130-
/O.NEW.KRAH.SV.W.0182.170812T2036Z-170812T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
436 PM EDT SAT AUG 12 2017

The National Weather Service in Raleigh has issued a

* Severe Thunderstorm Warning for...
  Southeastern Nash County in central North Carolina...
  Southern Edgecombe County in central North Carolina...
  Wilson County in central North Carolina...

* Until 530 PM EDT

* At 435 PM EDT, a severe thunderstorm was located 7 miles northwest
  of Wilson, or 10 miles south of Nashville, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Tarboro, Wilson, Elm City, Sharpsburg, Pinetops, Stantonsburg,
  Macclesfield, Saratoga, Conetoe and Tar River Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Raleigh.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3582 7735 3583 7739 3582 7741 3581 7742
      3580 7747 3576 7752 3560 7779 3570 7804
      3589 7795 3588 7734
TIME...MOT...LOC 2035Z 282DEG 19KT 3582 7799 

HAIL...1.00IN
WIND...60MPH
 
$$

Ellis
3 follow-up statements
925 
WWUS52 KRAH 122055
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
455 PM EDT SAT AUG 12 2017

NCC127-122104-
/O.CAN.KRAH.SV.W.0182.000000T0000Z-170812T2130Z/
Nash NC-
455 PM EDT SAT AUG 12 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN NASH COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area.  Therefore, the warning has been cancelled.

LAT...LON 3582 7735 3583 7739 3581 7742 3580 7747
      3576 7752 3560 7779 3570 7804 3581 7799
      3585 7788 3584 7785 3589 7782 3588 7734
TIME...MOT...LOC 2054Z 279DEG 14KT 3579 7789 

$$

NCC065-195-122130-
/O.CON.KRAH.SV.W.0182.000000T0000Z-170812T2130Z/
Edgecombe NC-Wilson NC-
455 PM EDT SAT AUG 12 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR SOUTHERN EDGECOMBE AND WILSON COUNTIES...

At 454 PM EDT, a severe thunderstorm was located over Elm City, or 12
miles southwest of Rocky Mount, moving east at 15 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Tarboro, Wilson, Elm City, Princeville, Sharpsburg, Pinetops,
Stantonsburg, Macclesfield, Saratoga and Conetoe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Raleigh.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3582 7735 3583 7739 3581 7742 3580 7747
      3576 7752 3560 7779 3570 7804 3581 7799
      3585 7788 3584 7785 3589 7782 3588 7734
TIME...MOT...LOC 2054Z 279DEG 14KT 3579 7789 

HAIL...0.75IN
WIND...60MPH
 
$$

Ellis
329 
WWUS52 KRAH 122114
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
514 PM EDT SAT AUG 12 2017

NCC065-195-122130-
/O.CON.KRAH.SV.W.0182.000000T0000Z-170812T2130Z/
Edgecombe NC-Wilson NC-
514 PM EDT SAT AUG 12 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR SOUTHERN EDGECOMBE AND EASTERN WILSON COUNTIES...

At 514 PM EDT, a severe thunderstorm was located 7 miles east of
Wilson, or 13 miles northwest of Farmville, moving southeast at 15
mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Wilson, Pinetops, Stantonsburg, Macclesfield, Saratoga, Conetoe and
Willbanks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Raleigh.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3582 7747 3581 7742 3580 7747 3576 7752
      3560 7779 3569 7802 3575 7788 3581 7784
      3584 7778 3585 7766 3583 7756
TIME...MOT...LOC 2114Z 305DEG 12KT 3570 7780 

HAIL...0.75IN
WIND...60MPH
 
$$

Ellis
140 
WWUS52 KRAH 122125
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
525 PM EDT SAT AUG 12 2017

NCC065-195-122135-
/O.EXP.KRAH.SV.W.0182.000000T0000Z-170812T2130Z/
Edgecombe NC-Wilson NC-
525 PM EDT SAT AUG 12 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN EDGECOMBE AND EASTERN
WILSON COUNTIES WILL EXPIRE AT 530 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
and heavy rain are still possible with this thunderstorm.

LAT...LON 3582 7747 3581 7742 3580 7747 3576 7752
      3560 7779 3569 7802 3575 7788 3581 7784
      3584 7778 3585 7766 3583 7756
TIME...MOT...LOC 2125Z 282DEG 19KT 3569 7774 

$$

Ellis

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 3:30 PM EDT, 1 hour 6 minutes earlier.

Area forecast discussion, Aug 12, 3:30 PM EDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
330 PM EDT Sat Aug 12 2017

.SYNOPSIS...
A cold front will approach from the northwest and settle into
central NC overnight then stall. This front will remain
quasi-stationary over NC through the middle of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 330 PM Saturday...

Scattered convection will continue to percolate across central NC
into the evening hours as a weak mid level trough drifts east across
the region. Convection will be more concentrated in the east vs west
due to the proximity of the 850mb trough. This feature will exit our
eastern counties by sunset.

The mean wly flow should keep the convection moving, though locally
heavy/excessive still possible due to presence of precipitable water
hovering around 2 inches (closer to 2.2 inches in the east). Due to
the abundantly moist atmosphere, will mention locally heavy rainfall
in the forecast text.

Convection will initially weaken/diminish with loss of heating.
however, should see an increase in convective coverage late this
evening/overnight as a cold front approaches from the northwest.
Bulk of this convection should occur primarily north of highway 64
through the overnight.

&&

.SHORT TERM /SUNDAY AND SUNDAY NIGHT/...
As of 330 PM Saturday...

The sfc cold front will stall in vicinity of highway 64 as it
becomes parallel to the flow aloft. This feature will serve as a
focus for the development of scattered-numerous showers/storms
Sunday afternoon with the greatest coverage across the southern
Piedmont into the Sandhills. Due to the deep wly flow, potential for
showers/storms to train across the same location, increasing the
threat for excessive rainfall and flood potential.

A slightly more stable air mass will reside north of the boundary
which should yield/support fewer showers and storms. In addition,
the mostly cloudy skies and low level north-ne flow will inhibit
temperature recovery, leading to high temps only in the 80-85 degree
range.

A series of perturbations aloft Sunday night crossing overhead will
maintain a threat for scattered convection areawide. With the air
mass remaining substantially moist and potential for more training,
a flood watch may need to be considered.

&&

.LONG TERM /MONDAY THROUGH SUNDAY/...
As of 210 PM Saturday...

Confidence is below average with regard to precip chances/amounts
this week.

Mon-Mon Night: 12Z GFS/ECMWF guidance continues to suggest above
normal chances for convection, above normal cloud cover, and near-to-
below normal temperatures in assoc/w cyclonic flow aloft and a
stalled frontal zone invof central NC Mon/Mon night, with the
greatest convective coverage /precip amounts/ along and south of Hwy
64.

Tue-Sun: A shortwave ridge expected to progress across the region
mid-week may be less amplified than prior model runs suggested, with
a weaker sfc high building into the Mid-Atlantic. As a result, the
front stalled invof the area early this week may move little before
washing out as the shortwave ridge deamplifies/progresses offshore
the Mid-Atlantic mid-week.  Thereafter, guidance suggests central NC
will be situated at the southern periphery of the westerlies, on the
northern periphery of an upper level ridge progged to amplify over
the Deep South. With the above in mind, will indicate near normal
temperatures Tue-Sun. Expect at/above normal chances for convection
Tue/Wed followed by climatological chances late this week through
the upcoming weekend. -Vincent

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 130 PM Saturday...

A moist and unstable air mass coupled with a series of upper level
perturbations will cause episodes of scattered showers and
thunderstorms across central NC through Monday. In vicinity of the
heavier showers and storms, low end MVFR or IFR parameters will
likely be encountered. At this time, the highest threat for
scattered convection this afternoon through this evening will be in
vicinity of KRDU and KRWI. This evening, a sfc cold front will
approach from the northwest. This boundary will trigger scattered
showers and isolated storms in vicinity of the Triad terminals,
mainly after 03Z.

The sfc front is projected to stall over central NC on Sunday, and
waver across the region through mid-week. Due to the presence of the
very moist air in the lower levels of the atmosphere, there is the
high likelihood of late night/early morning low clouds and/or fog
through the period. This occurrence appears greatest in the
proximity of KRDU, KFAY, and KRWI.

The unsettled weather pattern will persist across central NC through
mid-week. Expect widespread MVFR/IFR parameters due to low clouds
and fog each morning with a good chance for scattered convection
each day, primarily during the afternoon-evening hours.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...MWS
NEAR TERM...WSS
SHORT TERM...WSS
LONG TERM...Vincent
AVIATION...WSS
Hazardous weather outlook, Aug 12, 4:18 AM EDT, 12 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
418 AM EDT Sat Aug 12 2017

NCZ007>011-021>028-038>043-073>078-083>086-088-089-130830-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
418 AM EDT Sat Aug 12 2017

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and Tonight.

A very moist and humid air mass over NC will favor repeated rounds of
showers and thunderstorms with heavy rain through tonight. Localized
flooding may result.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A stationary front and continued very moist and humid air mass over
NC will favor repeated rounds of showers and thunderstorms with heavy
rain through the middle of the week. The cumulative effects of the
rain may result in flooding.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report areas of high water, particularly
if it results in flooded and impassable or closed roads.

In the hours before

Special weather statement, Aug 12, 12:45 PM EDT, 3 hours 51 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1245 PM EDT SAT AUG 12 2017

NCZ011-027-028-043-078-089-121815-
Edgecombe NC-Nash NC-Sampson NC-Halifax NC-Wayne NC-Wilson NC-
1245 PM EDT SAT AUG 12 2017

...BANDS OF HEAVY SHOWERS AND ISOLATED THUNDERSTORMS WILL AFFECT
WAYNE...EASTERN NASH... NORTHEASTERN SAMPSON...EDGECOMBE...HALIFAX
AND WILSON COUNTIES UNTIL 215 PM EDT...

At 1241 PM EDT, Doppler radar was tracking several bands of heavy
showers with isolated thunderstorms, basically along a line
extending from near Halifax to 8 miles east of Fremont to 8 miles
southwest of Clinton. The individual showers and storms were moving
northeast at 15 to 20 mph while the entire area was drifting to the
east.

Heavy rain and minor flooding will be possible within these bands of
showers and storms.

Locations impacted include...
Rocky Mount, Goldsboro, Tarboro, Clinton, Halifax, Wilson, Mount
Olive, Scotland Neck, Elm City and Fremont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with these showers and storms, and
may lead to localized flooding. Do not drive your vehicle through
flooded roadways.

&&

LAT...LON 3600 7741 3582 7735 3580 7747 3557 7782
      3518 7784 3515 7790 3519 7816 3484 7817
      3483 7847 3484 7849 3487 7851 3534 7821
      3535 7815 3558 7805 3646 7776 3636 7757
      3630 7755 3632 7744 3621 7738 3611 7723
TIME...MOT...LOC 1641Z 261DEG 17KT 3628 7761 3558 7783 3490 7843

WSS
Special weather statement, Aug 12, 3:11 PM EDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Raleigh NC
311 PM EDT SAT AUG 12 2017

NCZ007>009-122015-
Vance NC-Person NC-Granville NC-
311 PM EDT SAT AUG 12 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PERSON...VANCE AND
CENTRAL GRANVILLE COUNTIES UNTIL 415 PM EDT...

At 311 PM EDT, Doppler radar was tracking a strong thunderstorm near
Oxford, moving east at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Henderson, Oxford, Kittrell, Stem, Middleburg, Gillburg, South
Henderson, Dabney, Moriah and Berea.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3630 7828 3623 7834 3623 7838 3617 7841
      3621 7880 3624 7880 3624 7896 3639 7883
      3645 7830
TIME...MOT...LOC 1911Z 267DEG 20KT 3631 7869

Ellis
Special weather statement, Aug 12, 3:33 PM EDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Raleigh NC
333 PM EDT SAT AUG 12 2017

NCZ026-027-043-122030-
Nash NC-Franklin NC-Wilson NC-
333 PM EDT SAT AUG 12 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN NASH...NORTHWESTERN
WILSON AND SOUTH CENTRAL FRANKLIN COUNTIES UNTIL 430 PM EDT...

At 332 PM EDT, Doppler radar was tracking a strong thunderstorm near
Zebulon, or 17 miles southwest of Nashville, moving east at 15 mph.

Dime size hail and wind gusts up to 40 mph will be possible with this
storm.

Heavy rain and minor flooding will also be possible with this storm.

Locations impacted include...
Nashville, Wilson, Bailey, Spring Hope, Middlesex, Sims, Pilot, Tar
River Reservoir and New Hope.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

&&

LAT...LON 3573 7787 3574 7813 3575 7822 3575 7823
      3576 7824 3577 7824 3577 7825 3579 7824
      3587 7828 3590 7831 3590 7833 3593 7833
      3600 7789
TIME...MOT...LOC 1932Z 266DEG 11KT 3585 7823

WSS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 12:16 AM EDTAreal Flood AdvisoryRAHDurham, Granville, Wake3 hr
Aug 12, 2:11 AM EDTAreal Flood AdvisoryRAHFranklin, Wake4 hr
Aug 12, 3:20 AM EDTAreal Flood AdvisoryRAHGranville, Vance3 hr
Aug 12, 5:23 AM EDTAreal Flood AdvisoryRAHFranklin, Johnston, Nash, Wilson4 hr
Aug 12, 5:26 AM EDTAreal Flood AdvisoryRAHGranville, Vance, Warren3 hr
Aug 12, 5:32 AM EDTSpecial Weather StatementRAHWilson58 min
Aug 12, 7:45 AM EDTSpecial Weather StatementRAHEdgecombe45 min
Aug 12, 7:51 AM EDTSpecial Weather StatementRAHWayne54 min
Aug 12, 12:45 PM EDTSpecial Weather StatementRAHEdgecombe, Halifax, Sampson, Wayne, Wilson90 min
Aug 12, 3:11 PM EDTSpecial Weather StatementRAHGranville, Vance64 min
Aug 12, 3:33 PM EDTSpecial Weather StatementRAHNash57 min
Aug 12, 5:26 PM EDTSpecial Weather StatementRAHWilson64 min
Aug 12, 6:27 PM EDTSpecial Weather StatementRAHSampson, Wayne93 min
Aug 12, 6:44 PM EDTSpecial Weather StatementRAHSampson61 min
Aug 12, 6:50 PM EDTSevere Thunderstorm WarningRAHSampson30 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.